Alert archive / Wisconsin / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Milwaukee, WI

August 27, 2020Columbia County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Aug 27, 2020, 7:48 PM CDT for Columbia County, Wisconsin. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2020, 7:48 PM CDT (00:48 UTC)
Expired
Aug 27, 2020, 10:45 PM CDT
In force
3 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Columbia County, WI

The radar

The Milwaukee radar (KMKX), 105 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 8:00 PM CDTFLASH FLOOD4 Nw Portage, WITIME ESTIMATED. CULVERT WASHOUT IN FORT WINNEBAGO TOWNSHIP AND SINKHOLE ON ROAD IN LEWISTON TOWNSHIP. SEVERAL OTHER ROADS CLOSED THROUGHOUT THE COUNTY.
Aug 27, 8:45 PM CDTHEAVY RAIN 3.096 E Lake Delton, WIMESONET STATION 1664D 4 S BIG SPRING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1605 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

060 
WGUS53 KMKX 280048
FFWMKX
WIC021-280345-
/O.NEW.KMKX.FF.W.0010.200828T0048Z-200828T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
748 PM CDT Thu Aug 27 2020

The National Weather Service in Milwaukee/Sullivan has issued a

* Flash Flood Warning for...
  Central Columbia County in south central Wisconsin...

* Until 1045 PM CDT.

* At 748 PM CDT, Broadcast media reported fast rising water trapping 
  individuals in their cars. Between 1 and 3 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Broadcast Media.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Portage, Columbus, Wisconsin Dells, Lake Wisconsin, Lake Delton, 
  Poynette, Fall River, Rio, Arlington, Wyocena, Otsego, Doylestown, 
  Interstate 90/94 Interchange and Harmony Grove.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4364 8979 4364 8960 4363 8949 4354 8949
      4342 8901 4329 8901 4337 8960 4356 8960
      4357 8962 4357 8973 4358 8973 4360 8972
      4361 8977

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

HANSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 4:00 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 27, 4:00 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
400 PM CDT Thu Aug 27 2020

.SHORT TERM...
(Issued 400 PM CDT Thu Aug 27 2020)

Tonight through Friday night:

There are many boundaries present across central and southern WI
this afternoon, all of which are acting as focal points for
thunderstorms. The most pronounced boundary is along a surface
front across central WI. There is another boundary just to its
south that is most active for storms at this moment. The origin of
this boundary is less certain, but it appears that it could have
come from a gravity wave somewhere up north- we've been watching
it migrate southward throughout the day. Then there's the lake
breeze boundary. Storms are firing just east of the lake breeze
boundary but right along the gravity wave boundary and then
tracking out over the lake. There is yet another boundary along
the WI/IL border that is identified by mid level clouds, but so
far only a few sprinkles developed along that one today.

We have plenty of CAPE and the shear is highest over the northern
forecast area, and that is where we are seeing the stronger
storms. Storms are tracking eastward along these boundaries, so
training storms are a concern for flash flooding where we had a
lot of rainfall on Tuesday, in the Green Lake, Fond du Lac, and
Dodge Counties.

The current storms should diminish in coverage later this evening.
Then we are expecting them to perk up again late tonight as the
low level jet develops. Severe storms with large hail and damaging
winds and flash flooding will be possible. An MCS is expected to
develop over southwest MN this evening and track into southern WI
Friday morning. This will be additional forcing to keep scattered
convection going into mid Friday morning.

We could have a lull in precip midday Friday. There is a chance
that clouds will not clear and we would not become unstable
(the 18Z HRRR suggests this). If we succeed in clearing out, we
will become very unstable with the warm moist air in place,
priming our environment for the frontal passage. The cold front
will move through late Friday afternoon through Friday evening and
trigger more thunderstorms. With the potentially unstable
environment and high shear, these have the capability to be severe
with hail, damaging winds, and tornadoes. Thus, the expanded
enhanced risk for Day 2 from SPC makes sense.

Cronce

&&

.LONG TERM...
(Issued 400 PM CDT Thu Aug 27 2020)

Saturday through Thursday:

Saturday and Sunday will be quiet and pleasant, with high
pressure in control. The high temperatures are expected to be
right around normal, in the mid to upper 70s. Dewpoints will be
in the more comfortable range as well, in the 50s. 

There is a more robust upper trough that will roll across the
Northern Plains and Great Lakes Monday afternoon and night,
although the system will be weakening as it reaches southern WI.
This will bring our next round of showers and thunderstorms to
our area. That frontal boundary may hang up across southern WI and
northern IL until Tuesday night as another upper trough swings
across, so we continue to have small chances for storms.

Cyclonic flow aloft will keep us cool through much of the week.
Small chances of showers and perhaps a rumble of thunder will
continue through this period.

Cronce

&&

.AVIATION...
(Issued 400 PM CDT Thu Aug 27 2020)

A frontal boundary over central WI and another weaker boundary
just to it south are the focus points for thunderstorms this
afternoon. Storm activity may diminish this evening but then ramp
back up late tonight through Friday mid to late Friday morning. We
may see another lull in thunderstorm activity midday Friday. The
last round of storms is expected along a cold front Friday
afternoon into the evening. Some storms may produce heavy rain and
severe wind/hail/tornado.

Cronce

&&

.MARINE...
(Issued 400 PM CDT Thu Aug 27 2020)

A front draped across central Lake Michigan will continue to be
the focus for showers and thunderstorms through Friday morning.
Low pressure tracking across central WI on Friday will bring
periods of showers and thunderstorms that will affect Lake
Michigan through Friday night.

Cronce

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 27, 7:01 PM CDT, 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
701 PM CDT Thu Aug 27 2020

WIZ046-047-051-052-056>060-062>072-290015-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
701 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Periods of thunderstorms will affect the northern forecast area
this evening, resulting in areas of heavy rainfall and localized
flooding. More thunderstorms are possible later tonight. A few of
the storms may be severe producing one inch hail and wind gusts to
60 mph.

A Flash Flood Watch has been issued for northern portions of the
area through Friday for a risk of heavy rainfall and flash
flooding. The Flash Flood Watch includes Portage, Fond du Lac,
Sheboygan, Port Washington, West Bend and the Wisconsin Dells.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Scattered to numerous thunderstorms are expected on Friday
as low pressure and an associated cold front move through. Some
of the storms may be severe, with the threat for heavy rainfall
again as well. Large hail and damaging winds will be the main
threats again, though a tornado is not out of the question.

The Flash Flood Watch remains in effect through 7 pm Friday for
the area along and north of a line from Spring Green to Columbus
to Port Washington.

A chance for thunderstorms will return Monday, with lingering
small chances for storms into mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed at times into Friday evening.

LMZ643>646-290015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
701 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Scattered thunderstorms are expected into this evening with more
thunderstorms likely later tonight. Some of the storms may be
severe.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are expected Friday as low pressure and an
associated cold front move through. Some of the storms may be
severe.

A chance for thunderstorms will return Monday, with lingering
small chances for storms into mid-week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-290015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
701 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms will affect the southern open waters of
Lake Michigan this evening. More storms are expected later tonight
with the chance spreading into the northern open waters. Some of
the storms may be severe.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are expected on Friday as low pressure and an
associated cold front move through. Some of the storms may be
severe.

A chance for thunderstorms will return Monday, with lingering
small chances for storms into mid-week.

www.weather.gov/mkx

MBK

In the hours before

Special weather statement, Aug 27, 5:13 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
513 PM CDT Thu Aug 27 2020

WIZ056>058-063-272315-
Dodge-Columbia-Sauk-Dane-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...NORTHEASTERN
DANE...NORTHEASTERN SAUK AND DODGE COUNTIES...

At 512 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Horicon to 7 miles west of Portage.
Movement was southeast at 15 mph.

Winds of 40 to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Watertown, Beaver Dam, Hartford, Baraboo, Waupun, Portage, Windsor,
Mayville, Columbus, Horicon, Juneau, Wisconsin Dells, Lake Wisconsin,
Deforest, Lodi, Lake Delton, Poynette, Lomira, Pardeeville and
Randolph.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4363 8840 4320 8842 4323 8960 4364 8980
TIME...MOT...LOC 2212Z 302DEG 15KT 4345 8863 4355 8962

WAGNER
Special weather statement, Aug 27, 6:09 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
609 PM CDT Thu Aug 27 2020

WIZ051-280000-
Fond Du Lac-

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FOND DU LAC
COUNTY...

At 608 PM CDT, a strong thunderstorm was located over Rush Lake, or
near Ripon, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ripon, North Fond Du Lac, Rosendale, Eldorado and West Rosendale.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4382 8847 4375 8879 4390 8889 4390 8864
TIME...MOT...LOC 2308Z 320DEG 13KT 4390 8878

WAGNER
Special weather statement, Aug 27, 6:13 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
613 PM CDT Thu Aug 27 2020

WIZ058-280000-
Dodge-

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DODGE COUNTY...

At 613 PM CDT, a strong thunderstorm was located near Beaver Dam,
moving southeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Watertown, Beaver Dam, Columbus, Juneau, Hustisford, Reeseville,
Richwood, Clyman, Lowell, Danville, South Beaver Dam and Leipsig.

LAT...LON 4340 8855 4320 8871 4320 8883 4333 8901
      4342 8901 4349 8896
TIME...MOT...LOC 2313Z 307DEG 17KT 4339 8890

WAGNER
Special weather statement, Aug 27, 6:16 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
616 PM CDT Thu Aug 27 2020

WIZ057-280000-
Columbia-

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUMBIA COUNTY...

At 615 PM CDT, a strong thunderstorm was located near Portage, moving
southeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Portage, Pardeeville, Rio and Wyocena.

LAT...LON 4360 8911 4344 8927 4355 8947 4362 8941
TIME...MOT...LOC 2315Z 302DEG 13KT 4357 8938

WAGNER
Local storm report, Aug 27, 6:41 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
641 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     4 N PORTAGE             43.60N 89.47W
08/27/2020  E50 MPH          COLUMBIA           WI   LAW ENFORCEMENT

            ONE TREE REPORTED DOWN AT LOCATION. REPORT
            RELAYED VIA SAUK CO. DISPATCH. TIME
            ESTIMATED FROM RADAR.

&&
Special weather statement, Aug 27, 6:54 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
654 PM CDT Thu Aug 27 2020

WIZ056-057-063-280100-
Columbia-Sauk-Dane-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...NORTHEASTERN
DANE AND SAUK COUNTIES...

At 653 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Randolph to near Baraboo. Movement was
east-southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Eastern Madison, Sun Prairie, Waunakee, Baraboo, Portage, Reedsburg,
Windsor, Columbus, Prairie Du Sac, Marshall, Sauk City, Wisconsin
Dells, Lake Wisconsin, Deforest, Lodi, Lake Delton, Poynette,
Pardeeville, Randolph and Fall River.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4364 9031 4363 8901 4312 8901 4312 8937
      4340 9019 4355 9019 4356 9020 4356 9031
TIME...MOT...LOC 2353Z 275DEG 13KT 4357 8905 4353 8971

WAGNER

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:30 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk45 min
Aug 27, 8:07 PM CDTSpecial Weather StatementMKXColumbia, Sauk53 min
Aug 27, 8:55 PM CDTSpecial Weather StatementMKXDane, Jefferson65 min
Aug 27, 9:56 PM CDTSpecial Weather StatementMKXSauk49 min
Aug 27, 10:08 PM CDTSevere Thunderstorm WarningMKXSauk37 min
Aug 27, 10:45 PM CDTSpecial Weather StatementMKXColumbia30 min
Aug 27, 10:50 PM CDTAreal Flood WarningMKXColumbia, Dodge3 hr
Aug 27, 10:50 PM CDTAreal Flood WarningMKXColumbia, Dodge3 hr
Aug 27, 11:34 PM CDTSpecial Weather StatementMKXMarquette41 min
Aug 27, 11:41 PM CDTSpecial Weather StatementMKXSauk49 min
Aug 28, 12:17 AM CDTSpecial Weather StatementMKXMarquette43 min
Aug 28, 12:31 AM CDTSpecial Weather StatementMKXSauk44 min
Aug 28, 4:45 AM CDTSpecial Weather StatementMKXColumbia45 min
Aug 28, 5:28 AM CDTSpecial Weather StatementMKXDodge47 min
Aug 28, 5:58 AM CDTAreal Flood AdvisoryMKXColumbia, Green Lake, Marquette, Sauk3 hr
Aug 28, 9:15 AM CDTSpecial Weather StatementMKXMarquette, Sauk60 min
Aug 28, 11:31 AM CDTSpecial Weather StatementMKXOzaukee, Sheboygan, Washington44 min
Aug 28, 4:04 PM CDTSpecial Weather StatementMKXIowa26 min
Aug 28, 5:45 PM CDTSpecial Weather StatementMKXWaukesha30 min
Aug 28, 6:16 PM CDTSpecial Weather StatementMKXDane29 min
Aug 28, 6:31 PM CDTSpecial Marine WarningMKX44 min
Aug 28, 6:58 PM CDTSpecial Weather StatementMKXJefferson32 min

Nearby

Flash Flood Warnings in Wisconsin, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.